Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 30, 2021Sevier County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 30, 2021, 2:18 PM MDT for Sevier County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 2:18 PM MDT (20:18 UTC)
Expired
Jul 30, 2021, 3:00 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT

County Sevier County, UT

The radar

The Cedar City radar (KICX), 180 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -170 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-170 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WWUS85 KSLC 302018
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
218 PM MDT Fri Jul 30 2021
 
UTZ117>119-302100-
Sanpete Valley UT-Sevier Valley UT-Central Mountains UT-
218 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANPETE AND
NORTHEASTERN SEVIER COUNTIES UNTIL 300 PM MDT...

At 216 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles east of Salina, or 22 miles northeast of
Richfield...moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible. Winds of this speed can 
kick up blowing dust and reduce visibility for drivers. 

Locations impacted include...
Salina, Aurora, Redmond, Mayfield and Axtell. 

This includes the following highways...
 Interstate 70 between mile markers 50 and 79.
 US Route 50 between mile markers 157 and 158.
 US Route 89 between mile markers 226 and 235, and between mile
markers 245 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3872 11159 3887 11196 3918 11175 3902 11138
TIME...MOT...LOC 2016Z 205DEG 14KT 3891 11171 

$$

ND

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 30, 4:41 AM MDT, 9 hours 37 minutes earlier.

Area forecast discussion, Jul 30, 4:41 AM MDT, 9 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
441 AM MDT Fri Jul 30 2021

.SYNOPSIS...
A monsoonal moisture surge will remain across Utah and southwest
Wyoming through the weekend. This will result in an extended
period of thunderstorm chances with a heavy rain threat, along
with temperatures trending slightly below normal.

&&

.SHORT TERM (Through 12Z Sunday)...
Early this morning a decaying mesoscale convective complex is in
place over northern Utah, with a discernible MCV in KMTX radar
imagery nearly over Strawberry Reservoir. This is driving the
continued shower activity with embedded thunder across portions of
northern Utah and southwest Utah early this morning. Overall
shower/thunderstorm strength has been diminishing, coincident with
increasing CIN and decreasing CAPE in mesoanalysis and warming
cloud top temperatures. Thus expect scattered showers and isolated
thunderstorms will continue through the dawn and mid morning
hours but will diminish by mid to late morning. Otherwise, another
decaying MCV is present in southern Utah, with a circulation
apparent just north of KICX, however this is only generating a few
very light showers in southern Utah that will continue to
diminish early this morning.

The forecast area will remain on the western periphery of an
elongated ridge axis along the Rocky Mountain spine from Colorado
into northwestern Montana today through the weekend. This will
continue deep southerly monsoonal flow across the entire region
through the weekend. Today, the main focus for convection appears
to be across southwest Utah where convection will fire over the
higher terrain and generally move off the northwest across
southwest Utah including Iron and Beaver Counties. However,
southeasterly low level flow, will also favor back building of
storms along southeast aspects of the southern mountains and the
Grand Staircase area. In addition, models are in decent agreement
on storm initiating in northeast Arizona, and with enough
instability and low-level moisture in place across southwest
Utah, could propagate into southwest Utah later this afternoon and
evening, including the St George, Zion and Hildale/Colorado City
areas. Thus have added a Flood Watch for this whole southwest
corner of the state today, as we will continue storms capable of
very heavy rainfall as we have seen over the last several days.
Otherwise, convection will likely re-initiate over northern Utah
mountains and southwest Wyoming again this afternoon, as long as
we get sufficient clearing behind the morning MCV to help
destabilize the airmass. However convective coverage over the
lower elevation valleys, including the Wasatch front does not
promise to be particularly widespread.

Diurnal thunderstorm chances will continue on Saturday, although
there will be a general lack of synoptic organization and thus
expected storms to be terrain driven and only moving into nearby
valleys. Thus not expecting particularly widespread coverage into
the lower elevations. Sunday continues to look like the better day
for a bit more numerous to widespread shower and thunderstorm
potential as finally a shortwave moving by to west in the
southerly flow helps to slightly lower our 500 mb heights, as well
as subtle 700 mb trough axis passage and a weak jet streak right
entrance region adding to the low-level convergence and upper
level diffluence over the area.

.LONG TERM (After 12Z Sunday)...
Models continue to support a pattern change in the extended
forecast period with drier air coming next week. This will be
preceded on Monday with a weak shortwave trough moving into the
ridge. This trough will mostly just graze northern Utah on Monday,
but should provide some large-scale lift to focus convection more
across northern Utah, although plenty of moisture remains in
place for at least scattered convection elsewhere.

Behind the trough, the high pressure is progged to re-center itself
over southern Nevada. This will bring a drier northwest flow to
Utah. This drying trend will reduce precipitation chances Tuesday,
although cannot rule out some isolated to scattered convection due
to lingering low-level moisture.

The ridge will slowly shift eastward trough the rest of the week.
However, most deterministic and ensemble members show a somewhat
elongated ridge, suggesting a relatively dry southwest flow across
the area. With the ridge in place, however, temperatures should
trend warmer with slightly above normal maxes by late week.

&&

.AVIATION...
KSLC...Showers with a few thunderstorms over and in the vicinity
of the SLC terminal will continue through around 12-13z. Erratic
winds will be possible with the stronger storms, otherwise winds
will likely prevail from the east to southeast through much of the
morning hours, then trend more south to southwest during the
afternoon. Another round of showers and thunderstorms will be
possible this afternoon, most likely after 21z. CIGS may briefly
fall to or just below 6kft in the heavier showers.

Rest of Utah and southwest Wyoming...Showers and thunderstorms will
continue through around mid-morning mainly across northern Utah and
southwest Wyoming. Showers and thunderstorms will then increase
during the afternoon across southern and central Utah, with some
storms spreading into northern Utah and southwest Wyoming later in
afternoon. Erratic outflow winds are the primary aviation concern,
followed by the potential for brief locally heavy rain. Due to the
heavy rain, storms will be capable of MVFR visibilities and may
obscure terrain at times. Outside of storms, VFR conditions will
persist.

&&

.FIRE WEATHER...
A moist air mass will be in place across the region through the
weekend and into early next week. Widespread showers and
thunderstorms will be prevalent over the mountains each day with
scattered showers and thunderstorms over the valleys. Locally
heavy rain will accompany most of these storms with wetting rains
expected. RH values will be elevated through the weekend with min
values >20% today but rise to >35% by Saturday and Sunday. By
Tuesday, the moisture will be abating and RH values in the valleys
should approach 20-25% and into the upper teens by Wednesday. In
addition, shower/thunderstorm chances will retreat to only a
slight chance in the Uinta mountains by Wednesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from noon MDT today through this evening for
     UTZ122>125-128.

WY...None.
&&

SHORT TERM...Church
LONG TERM...Cheng
AVIATION...Cheng
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 30, 6:28 AM MDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
628 AM MDT Fri Jul 30 2021

UTZ101>131-WYZ021-311230-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
628 AM MDT Fri Jul 30 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected this afternoon and evening. There is a
potential for localized flash flooding, especially in south
wester Utah and in prone areas such as slot canyons, burn scars,
areas of steep terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The moist airmass will remain in place through the weekend. Daily
showers and thunderstorms capable of heavy rain and gusty winds
will occur each afternoon and evening across much of the forecast
area during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 30, 9:59 AM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      7 S CAPITOL REEF NP     38.18N 111.18W
07/29/2021                   WAYNE              UT   PARK/FOREST SRVC

            5 INCHES OF DEBRIS, MUD, AND GRAVEL OVERFLOWING THE
            SCENIC DRIVE BY CAPITOL GORGE AREA. FLOWING WATER IN A
            USUALLY DRY WASH AT THE END OF THE SCENIC DRIVE. SCENIC
            DRIVE IS CLOSED AT GRAND WASH FOR THE TIME BEING.

&&

MICHAEL.WESSLER
Local storm report, Jul 30, 10:05 AM MDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1005 AM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      5 S KANARRAVILLE        37.46N 113.19W
07/29/2021                   WASHINGTON         UT   PARK/FOREST SRVC

            ZION NPS RANGER REPORTS SIGNIFICANT FLASH FLOODING
            OCCURRED ON TAYLOR CREEK AT NORTH END OF KOLOB CANYON
            AREA DURING THE NIGHT.

&&

MICHAEL.WESSLER
Special weather statement, Jul 30, 2:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
218 PM MDT Fri Jul 30 2021

UTZ117>119-302100-
Sanpete Valley UT-Sevier Valley UT-Central Mountains UT-
218 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANPETE AND
NORTHEASTERN SEVIER COUNTIES UNTIL 300 PM MDT...

At 216 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles east of Salina, or 22 miles northeast of
Richfield...moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible. Winds of this speed can
kick up blowing dust and reduce visibility for drivers.

Locations impacted include...
Salina, Aurora, Redmond, Mayfield and Axtell.

This includes the following highways...
 Interstate 70 between mile markers 50 and 79.
 US Route 50 between mile markers 157 and 158.
 US Route 89 between mile markers 226 and 235, and between mile
markers 245 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3872 11159 3887 11196 3918 11175 3902 11138
TIME...MOT...LOC 2016Z 205DEG 14KT 3891 11171

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:03 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield117 min
Jul 29, 6:03 PM MDTSpecial Weather StatementSLCKane27 min
Jul 29, 6:24 PM MDTSpecial Weather StatementSLCKane36 min
Jul 29, 7:06 PM MDTSpecial Weather StatementSLCWashington24 min
Jul 29, 7:16 PM MDTSpecial Weather StatementSLCWayne29 min
Jul 29, 7:23 PM MDTSpecial Weather StatementSLCWayne37 min
Jul 29, 7:40 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 29, 7:41 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne34 min
Jul 29, 7:46 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 29, 7:52 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne113 min
Jul 29, 8:11 PM MDTSpecial Weather StatementSLCIron19 min
Jul 29, 8:51 PM MDTSpecial Weather StatementSLCIron39 min
Jul 29, 9:01 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 29, 9:42 PM MDTSpecial Weather StatementSLCCarbon63 min
Jul 30, 3:38 AM MDTFlash Flood WatchSLCBeaver, Garfield, Iron, Kane, Piute, Washington and 1 more19 hr
Jul 30, 2:17 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.